Alert archive / Tennessee / Special Weather Statements in 2019

Special Weather Statement, NWS Memphis, TN

July 10, 2019Gibson County, Tennessee

NWS Memphis, TN issued this special weather statement at Jul 10, 2019, 2:21 PM CDT for Gibson County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2019, 2:21 PM CDT (19:21 UTC)
Expired
Jul 10, 2019, 2:45 PM CDT
In force
24 min
Issued by
NWS Memphis, TN

County Gibson County, TN

The radar

The Memphis radar (KNQA), 109 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WWUS84 KMEG 101921
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
221 PM CDT Wed Jul 10 2019
 
TNZ002-003-019-020-101945-
Weakley TN-Obion TN-Dyer TN-Gibson TN-
221 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Southwestern Weakley County in western Tennessee...
Southeastern Obion County in western Tennessee...
Eastern Dyer County in western Tennessee...
Central Gibson County in western Tennessee...

At 221 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Rutherford, or 12
miles northwest of Trenton, moving west at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Weakley...southeastern Obion...eastern Dyer
and central Gibson Counties should monitor this storm closely.

LAT...LON 3603 8869 3600 8870 3594 8913 3597 8914
      3598 8917 3600 8919 3593 8923 3592 8933
      3627 8916 3629 8871
TIME...MOT...LOC 1921Z 088DEG 7KT 3611 8909 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jul 10, 12:20 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 10, 12:20 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
1220 PM CDT Wed Jul 10 2019

.DISCUSSION...
Updated for 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1041 AM CDT Wed Jul 10 2019/

UPDATE...
The subtropical ridge over the Desert Southwest extends eastward
into the Mid-South. A strong shortwave trough is moving across the
western Great Lakes, but the strongest forcing with this wave will
remain to our north. To the south, the Tropics are heating up with
potential tropical development over the next few days. All said,
we look to continue the trend of diurnal convection with showers
and thunderstorms generally ending within a few hours of sunset.

Scattered showers continue across the TN Valley this morning and
additional development is expected this afternoon across the
remainder of the Mid-South. PoPs look to be in good shape for
today but opted to go with areal coverage for convection this
afternoon. Sky cover was modified to fit current satellite trends
and persistence was favored for temperature/dewpoint parameters.

MJ/SGW

&&

.PREV DISCUSSION... /issued 438 AM CDT Wed Jul 10 2019/

DISCUSSION...09Z surface analysis places a cold front from
Western Lake Superior back through Southeast Nebraska and into
Colorado. Warm and moist air with surface dewpoints in the 70s
extends into the Upper Midwest with higher dewpoints persisting
across the Lower Mississippi Valley. As of 4 AM CDT, temperatures
across the Mid-South remain in the middle 70s to approaching 80s
degrees. Heat concerns in the short term and potential tropical
activity affecting the Lower Mississippi Valley for the upcoming
weekend are the predominant concerns in this morning's forecast
issuance.

Another dangerously hot day is expected across the Mid-South as
temperatures rise into the middle 90s at many locations. These
very hot temperatures combined with a persistent and very moist
boundary layer is expected to result in heat index values reaching
advisory criteria late this morning and persisting until early
evening. The Heat Advisory was already expanded yesterday evening
to include the entire forecast area.

Short term models including Convective Allowing Model (CAM)
solutions suggest isolated to scattered showers and thunderstorms
may develop as convective temperatures in the lower to middle 90s
are reached mainly during the afternoon hours. Some temporary
relief from the dangerous heat may be provided by any convective
activity in some locations.

The aforementioned cold front is expected to drop into the Lower
Mississippi Valley on Thursday. This will provide an additional
chance for showers and thunderstorms across the forecast area. A
potential exists for Heat Index Values to reach advisory criteria
on Thursday, especially south of I-40 but have held off on
extending the advisory in time. Nonetheless, this will be
monitored and considered for inclusion later today/tonight if
conditions warrant.

Long term models continue to indicate tropical development in the
Northern Gulf of Mexico moving west then coming onshore somewhere
near Louisiana. Models have come into relatively better consensus
than previous runs. However the 00Z ECMWF has trended slightly
west of previous guidance tracking the system over the Arklatex by
late weekend then into Eastern Oklahoma by early next week.
Unfortunately, convective chances remain somewhat uncertain,
especially between the Mississippi River and Tennessee River
where a tight precipitation gradient may exist if the 00Z ECMWF is
correct. This will continue to be refined in subsequent forecasts
as reconnaissance data and additional model data provides better
information on the eventual track of this system and any potential
threats. Stay tuned...

CJC

&&

.AVIATION...
18Z TAFs

Mainly VFR this period with VCSH and/or VCTS for all sites through
roughly sunset...with MEM seeing on station activity early. MKL
may also see MVFR VSBY near sunrise from light fog. Winds will
light and variable due to convection and during the overnight
hours. A weak frontal boundary will bring north/northeast winds to
the sites late along with low VFR deck.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory until 8 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 10, 4:42 AM CDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
442 AM CDT Wed Jul 10 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-111200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
442 AM CDT Wed Jul 10 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect across the entire Mid South until
early this evening as heat index values will rise to between 105
to 109 degrees.

A strong thunderstorm or two containing gusty winds and localized
heavy rainfall is possible this afternoon until early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory may be needed along and south of I-40 on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 10, 1:19 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
119 PM CDT Wed Jul 10 2019

ARZ036-MSZ001-TNZ088-101845-
Crittenden AR-DeSoto MS-Shelby TN-
119 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...

Southern Crittenden County in eastern Arkansas...
Northwestern DeSoto County in northwestern Mississippi...
Southwestern Shelby County in western Tennessee...

At 119 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Edmondson, or near
West Memphis, moving southeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Crittenden...northwestern DeSoto and southwestern
Shelby Counties should monitor this storm closely.

LAT...LON 3500 9040 3502 9040 3518 9020 3508 9001
      3486 9030 3485 9031 3497 9041 3500 9041
TIME...MOT...LOC 1819Z 311DEG 9KT 3508 9026
Special weather statement, Jul 10, 1:43 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
143 PM CDT Wed Jul 10 2019

TNZ091-101915-
McNairy TN-
143 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR...

Southern McNairy County in western Tennessee...

At 143 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Selmer. This storm
was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern McNairy County should monitor this storm closely.

LAT...LON 3500 8838 3499 8871 3522 8871 3526 8837
TIME...MOT...LOC 1843Z 224DEG 2KT 3515 8854
Special weather statement, Jul 10, 1:45 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
145 PM CDT Wed Jul 10 2019

ARZ036-048-049-MSZ001-007-TNZ088-101915-
St. Francis AR-Lee AR-Crittenden AR-Tunica MS-DeSoto MS-Shelby TN-
145 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR...

Southeastern St. Francis County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Northern Tunica County in northwestern Mississippi...
Northwestern DeSoto County in northwestern Mississippi...
Southwestern Shelby County in western Tennessee...

At 145 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Brickeys, or 10
miles southwest of Hughes. This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern St. Francis...eastern Lee...southwestern
Crittenden...northern Tunica...northwestern DeSoto and southwestern
Shelby Counties should monitor this storm closely.

LAT...LON 3465 9076 3481 9075 3515 9019 3496 8998
      3465 9041
TIME...MOT...LOC 1845Z 224DEG 2KT 3481 9057
Special weather statement, Jul 10, 1:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
159 PM CDT Wed Jul 10 2019

TNZ002>004-101945-
Weakley TN-Obion TN-Henry TN-
159 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Weakley County in western Tennessee...
Eastern Obion County in western Tennessee...
Northwestern Henry County in western Tennessee...

At 159 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Kenton, or 10 miles
south of Union City, moving northeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Weakley...eastern Obion and northwestern Henry Counties
should monitor this storm closely.

LAT...LON 3647 8828 3623 8825 3619 8892 3620 8894
      3622 8896 3620 8896 3621 8916 3643 8919
TIME...MOT...LOC 1859Z 223DEG 8KT 3627 8904
Special weather statement, Jul 10, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
221 PM CDT Wed Jul 10 2019

TNZ002-003-019-020-101945-
Weakley TN-Obion TN-Dyer TN-Gibson TN-
221 PM CDT Wed Jul 10 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Southwestern Weakley County in western Tennessee...
Southeastern Obion County in western Tennessee...
Eastern Dyer County in western Tennessee...
Central Gibson County in western Tennessee...

At 221 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Rutherford, or 12
miles northwest of Trenton, moving west at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Weakley...southeastern Obion...eastern Dyer
and central Gibson Counties should monitor this storm closely.

LAT...LON 3603 8869 3600 8870 3594 8913 3597 8914
      3598 8917 3600 8919 3593 8923 3592 8933
      3627 8916 3629 8871
TIME...MOT...LOC 1921Z 088DEG 7KT 3611 8909

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:51 AM CDTAreal Flood AdvisoryMEGDeSoto52 min
Jul 10, 1:45 PM CDTSpecial Weather StatementMEGTunica30 min
Jul 10, 3:24 PM CDTHeat AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more29 hr
Jul 10, 1:43 PM CDTSpecial Weather StatementMEGMcNairy32 min
Jul 10, 1:59 PM CDTSpecial Weather StatementMEGHenry, Obion, Weakley46 min
Jul 10, 2:55 PM CDTSpecial Weather StatementMEGCrockett, Gibson50 min
Jul 10, 3:34 PM CDTSpecial Weather StatementMEGHardeman, Madison41 min
Jul 10, 3:38 PM CDTSpecial Weather StatementMEGLauderdale52 min
Jul 10, 3:39 PM CDTSpecial Weather StatementMEGCarroll51 min
Jul 10, 3:48 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Madison117 min
Jul 10, 4:25 PM CDTSpecial Weather StatementMEGHaywood, Madison50 min
Jul 10, 4:41 PM CDTFlash Flood WarningMEGHardeman, Haywood, Madison3 hr
Jul 10, 1:19 PM CDTSpecial Weather StatementMEGCrittenden26 min
Jul 10, 2:58 PM CDTSpecial Weather StatementMEGMississippi47 min
Jul 10, 3:42 PM CDTSpecial Weather StatementMEGClay48 min
Jul 10, 5:08 PM CDTFlash Flood WarningMEGClay3 hr
Jul 10, 6:12 PM CDTSpecial Weather StatementMEGCrittenden48 min

Nearby

Special Weather Statements in Tennessee, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.